It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board


Osteoporosis Board Index


Most of my life I did not take drugs, but rather tried a healthy diet, exercise, supplements, etc. So I can understand this. But at age 61, for some of my health problems there seems no other choice.

I also watched family members suffer with severe osteoporosis. My dad, who stepped off a curb and broke his ankle, when he was younger than I am now. He didn't fall or even step down very hard. My maternal grandmother who was bedridden for the last 10 years of her life, and in a lot of pain before that. Her spine was so deteriorated that she even needed help to use a bedpan. She had lost at least 2 feet in height. My great aunt the same.

So, I've tried various prescriptions, not wanting to have these severe problems. I tried fosamax, which had bad side effects for me. I also tried hormone replacement therapy, which also had bad side effects, although I will try it again at a lower dose once I've been on forteo for 2 years.

With your bone density being so bad at such a young age, I do think you should do something right away, not wait years, or even months. I've been taking Forteo for about 4 months now and don't have bad side effects. Other drugs have caused many bad side effects. It was hard to choose this, but I decided it was the only way and now feel good about that decision.

Good luck, and let us know how things go for you.
I also understand your reservations about taking Forteo, since I went through the same situation. I'm a man, and at age 56, my spine t-score was at -5.2, and in fact some of my lumbar vertebras were -6. I started to have compression fractures at that level, and I immediately went on Fosamax and then Actonel, which are bisphosphonates. I was on these drugs for about 5 years, and my DEXA scan showed improvement to an average t-score of -4.3, which was over the course of 5 years. Then the reports came out about Fosamax and other such drugs that they could cause jaw bone death, plus these drugs only helped to slow down bone loss, they really didn't increase bone growth. What that means is that my bones would have more old bone in them and could become more brittle since it was mostly older bone. During these 5 years, I took alot of supplements for increasing bone growth as well. I decided last year from the insistence of my doctor that I try Forteo, since this drug, which is a parathyroid injection, actually stimulated bone growth. I researched the studies and also individuals experiences with this drug before I decided to take it. There is the black box warning which I'm sure you're aware of, and that was one of the things that was holding me back from taking it. I finally decided though that I would rather take that risk than take the risk of a fracture which could lead to disability. I have been on Forteo now for about 4 months, and at 6 months, I will go for another DEXA scan to see if there is any progress, and additionally take more blood tests to make sure the Forteo isn't causing other problems. The side effects from Forteo for me is that is has caused bone and joint pain---sometimes it's worse than other times. I noticed from the Healthboards that other Forteo users don't have any side effects, but I can identify my side effects directly to the Forteo since I didn't have these bone/joint pains before taking Forteo. If the Forteo is working, I can put up with this pain.

I understand how difficult a decision it is to take these drugs, but the other thing you have to weigh against not using them is if you want fractures that will make you disabled. You have the t-score just under what I had 5 years ago, when Forteo wasn't around, so I had to take the other drugs. Continue to take all the necessary supplements to increase bone growth, but consider taking the Forteo for quicker results. After 6 mos. to a year, have another DEXA, and then make decisions what to do then, maybe something else will be available. Since you are from Switzerland, you could look into the Strontium Renalate, which is approved in Europe for use, not here in the US. This drug also is shown to stimulate new bone growth without the side effects. I hope this discussion helps you make a decision. God Bless. Rob
HI NATURALMAN :

I hope the Forteo brings you the results you desire for yourself. I was quite surprised to hear that it caused you bone/joint pains. The majority of people posting about Forteo on these boards either have NO side effects or, if any, usually ones associated with weight gain or dizziness after injecting themselves. The bone/joint pains (plus other really horrendous stuff) - not to mention the jaw-bone death - are usually associated with bisphosphates. If you were on THEM for 5 years without side effects, then you were REALLY lucky! Everybody has a different metabolism, and reacts differently. Even so, most people I know have just come to the conclusion that the bisphosphates are poison, and have stopped using them. I myself have decided against medication. Well, my T-scores were not in your range, so I've settled on a regimen of calcium citrate, magnesium citrate and vit d. And I know that good results could take up to 4 to 5 years. I'll persevere. I also walk one to one and a half hours a day, too.

Best regards :wave:
No one can make this decision for you. You have to do what's comfortable and feels right. I can tell you that I am one month away from finishing the two years on Forteo. I started with -3.5 in the spine and just had a DEXA showing -2.1 in the spine, a really great improvement.

I will see my endocrinologist in March and the plan was to try to lock in any gains gotten from the Forteo by going on Actonel or Fosamax. My gynecologist is also big on using these drugs. I've never used them and I'm concerned about the side effects that I've read about here, but I guess I'm going to give them a try. I would certainly not want to lose whatever bone I've gained from the Forteo (along with calcium supplements and exercise). I was concerned about the Forteo black box warning, and I'm frankly glad I'm almost done with it, but it sure has improved my bone density. I had no discernable side effects with it at all.

I hope there are no side effects that show up later!

Best of luck to you in whatever you decide to do.
Hi: The GI problems are really common in bisphosphonates (fosamax, actonel etc) that was one of the reasons I stopped actonel. Sorry about the migraines, are you sure it's from the forteo, and not something else? Almost everyone I know that's taking it doesn't have any side effects, except for maybe slight dizziness which goes away. Then there are some people that have some problems but they seem to be in the minority. In the clinical trials 2% of those tested with forteo reported headaches, but it doesn't mention migraines. Before you give up on the forteo, try to make sure that it is the cause of this problem by thinking back about every new thing or drug you may have taken that might cause this. Have you ever had migraines before this, and is it possible to treat them?

Miacalcin is a nasal spray from salmon calcitonin, which is usually taken 5 years past menopause. Miacalcin doesn't work as fast as forteo and isn't as strong so if you consider switching to this keep that in mind and see what your dr say's. If you have any fish allergies you probably wouldn't be able to take it. Since this is a nasal spray it can cause nasal irritations. Another thing is that miacalcin is considered a second line of defense where fosamax etc. and forteo are first line defenses. I don't know if you want to consider this, but I know people who couldn't take bisphosphonates orally so they switched to the iv form which doesn't cause the GI porblems. You and your dr will have to figure this out and see what's best.

Good Luck with all of this.:wave:





All times are GMT -7. The time now is 03:23 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!